Wyoming, 2017

Damaging Wind in Wyoming, August 1, 2017

August 1, 2017 · NWS UNR · 1 event in 1 county or zone

Strong winds destroyed a pole barn north of Rozet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds destroyed a pole barn north of Rozet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 5:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 1, 5:13 PM MST, 1 hour 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
613 PM MDT Tue Aug 1 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 159 PM MDT Tue Aug 1 2017

Upper level analysis shows a shortwave crossing MT
over the western CONUS ridge. Storm cluster has exited south central
SD, and a few showers/storms are moving across mainly southern
portions of the CWA. Stationary boundary stretches across SD, with
breezy easterly surface winds. Under variably cloudy skies,
temperatures are in the 80s.

Still thinking most of the activity will hold off until mid-evening
when the MT shortwave pushes into the region. MLCAPE around 1000
J/kg at 03Z will gradually diminish overnight, with sufficient shear
continuing into Wednesday. Hi-res models continue to show a
convective cluster moving into northeastern WY mid to late evening,
and then expanding across western SD overnight. Main threat with any
stronger storms will be gusty winds.

Showers/storms will continue into Wednesday morning, drying out
briefly behind this first wave, and then redeveloping in the
afternoon as a secondary wave pushes through the Dakotas. However,
best forcing and chances for precip will be across ND and eastern
SD. Decent shear and instability may support some strong to severe
storms in the afternoon, especially along the cold front, but will
also depend on morning convection. Precip will diminish towards
evening as cool high pressure sinks into the region.

Additionally on Wednesday, gusty northwest winds will be possible
with the cold front. The NAM is showing stronger 850 mb winds and
cold air advection than the ECM and GFS, and thus has highs 5 to
10 degrees lower. Highs Wednesday will be in the 70s to lower 80s,
warmer across the south.

Upper ridging and surface high will keep Thursday dry and cool, with
highs in the 70s. Thermal ridge will begin building back into the
region for Friday. Models are showing the next wave sliding through
the northern plains Friday night, bringing showers/storms to the
Dakotas. A few scattered showers/storms will be possible over the
weekend with waves moving over the ridge, but generally mild and dry
conditions are expected.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 612 PM MDT Tue Aug 1 2017

Scattered thunderstorms will continue to develop early this
evening across most of northeastern Wyoming and spread across western
South Dakota later this evening and overnight. Isolated strong to
severe thunderstorms are possible tonight with large hail and
damaging wind gusts. LCL IFR conditions are possible near any
showers or thunderstorms. VFR conditions will prevail outside of
any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Aug 1, 4:18 AM MST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
518 AM MDT Tue Aug 1 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
518 AM MDT Tue Aug 1 2017 /618 AM CDT Tue Aug 1 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur this morning and again this
afternoon and tonight. Isolated severe thunderstorms are expected,
mainly this afternoon and evening, with large hail and damaging
wind gusts possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms on Wednesday.
Isolated severe thunderstorms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

10

In the hours before

Local storm report, Aug 1, 4:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT TUE AUG 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             9 SSE GILLETTE          44.16N 105.45W
08/01/2017  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Aug 1, 5:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
606 PM MDT TUE AUG 1 2017

WYZ056-020030-
Western Crook WY-
606 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshoto, or 33 miles northwest of Sundance, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oshoto, New Haven, and Devils Tower National Monument.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4471 10509 4488 10483 4460 10468 4458 10469
      4455 10503
TIME...MOT...LOC 0006Z 249DEG 19KT 4466 10494

Eagan
Special weather statement, Aug 1, 5:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
654 PM MDT TUE AUG 1 2017

WYZ056-057-020130-
Wyoming Black Hills WY-Western Crook WY-
654 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 730 PM
MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hulett, or 19 miles northwest of Sundance, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hulett, Alva, and Devils Tower National Monument.

LAT...LON 4461 10473 4473 10471 4477 10440 4449 10443
TIME...MOT...LOC 0054Z 275DEG 16KT 4464 10458

Eagan
Local storm report, Aug 1, 6:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT TUE AUG 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 W NEW HAVEN           44.76N 104.93W
08/01/2017  M0.50 INCH       CROOK              WY   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Aug 1, 6:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
712 PM MDT TUE AUG 1 2017

WYZ054-056-020145-
Western Crook WY-Northern Cambell WY-
712 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockypoint, or 34 miles south of Broadus, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lightning Flat and Rockypoint.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4500 10530 4500 10488 4499 10488 4477 10512
      4497 10534
TIME...MOT...LOC 0112Z 302DEG 23KT 4497 10520

Eagan
Special weather statement, Aug 1, 6:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT TUE AUG 1 2017

WYZ056-020215-
Western Crook WY-
728 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
815 PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshoto, or 30 miles northeast of Gillette, moving southeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Haven, Oshoto, Carlile, and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 149 and
153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4459 10507 4465 10492 4443 10460 4440 10459
      4424 10507
TIME...MOT...LOC 0127Z 330DEG 21KT 4454 10498

Eagan

The radar

The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 1, 7:00 PM MST
Where
Campbell County, 7.38 mi NE of Rozet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.363, -105.106

A large pole barn was blown over by strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714944.